Duke Mathematical Journal

Spectral asymptotics for sub-Riemannian Laplacians, I: Quantum ergodicity and quantum limits in the 3-dimensional contact case

Yves Colin de Verdière, Luc Hillairet, and Emmanuel Trélat

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This is the first paper of a series in which we plan to study spectral asymptotics for sub-Riemannian (sR) Laplacians and to extend results that are classical in the Riemannian case concerning Weyl measures, quantum limits, quantum ergodicity, quasimodes, and trace formulae. Even if hypoelliptic operators have been well studied from the point of view of PDEs, global geometrical and dynamical aspects have not been the subject of much attention. As we will see, already in the simplest case, the statements of the results in the sR setting are quite different from those in the Riemannian one.

Let us consider an sR metric on a closed 3-dimensional manifold with an oriented contact distribution. There exists a privileged choice of the contact form, with an associated Reeb vector field and a canonical volume form that coincides with the Popp measure. We establish a quantum ergodicity (QE) theorem for the eigenfunctions of any associated sR Laplacian under the assumption that the Reeb flow is ergodic. The limit measure is given by the normalized Popp measure.

This is the first time that such a result is established for a hypoelliptic operator, whereas the usual Shnirelman theorem yields QE for the Laplace–Beltrami operator on a closed Riemannian manifold with ergodic geodesic flow.

To prove our theorem, we first establish a microlocal Weyl law, which allows us to identify the limit measure and to prove the microlocal concentration of the eigenfunctions on the characteristic manifold of the sR Laplacian. Then, we derive a Birkhoff normal form along this characteristic manifold, thus showing that, in some sense, all 3-dimensional contact structures are microlocally equivalent. The quantum version of this normal form provides a useful microlocal factorization of the sR Laplacian. Using the normal form, the factorization, and the ergodicity assumption, we finally establish a variance estimate, from which QE follows.

We also obtain a second result, which is valid without any ergodicity assumption: every quantum limit (QL) can be decomposed in a sum of two mutually singular measures: the first measure is supported on the unit cotangent bundle and is invariant under the sR geodesic flow, and the second measure is supported on the characteristic manifold of the sR Laplacian and is invariant under the lift of the Reeb flow. Moreover, we prove that the first measure is zero for most QLs.

Article information

Source
Duke Math. J., Volume 167, Number 1 (2018), 109-174.

Dates
Received: 17 September 2015
Revised: 15 May 2017
First available in Project Euclid: 10 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1510304420

Digital Object Identifier
doi:10.1215/00127094-2017-0037

Mathematical Reviews number (MathSciNet)
MR3743700

Zentralblatt MATH identifier
06847243

Subjects
Primary: 35P20: Asymptotic distribution of eigenvalues and eigenfunctions
Secondary: 53D10: Contact manifolds, general 53D25: Geodesic flows

Keywords
sub-Riemannian Laplacian contact manifolds quantum ergodicity

Citation

Colin de Verdière, Yves; Hillairet, Luc; Trélat, Emmanuel. Spectral asymptotics for sub-Riemannian Laplacians, I: Quantum ergodicity and quantum limits in the 3-dimensional contact case. Duke Math. J. 167 (2018), no. 1, 109--174. doi:10.1215/00127094-2017-0037. https://projecteuclid.org/euclid.dmj/1510304420


Export citation

References

  • [1] V. I. Arnol’d,The asymptotic Hopf invariant and its applications, Selecta Math. Soviet.5(1986), 327–345.
  • [2] D. Barilari,Trace heat kernel asymptotics in $3$-dimensional contact sR geometry, J. Math. Sci.195(2013), 391–441.
  • [3] L. Boutet de Monvel,Hypoelliptic operators with double characteristics and related pseudo-differential operators, Comm. Pure Appl. Math.27(1974), 585–639.
  • [4] L. Boutet de Monvel and V. Guillemin,The Spectral Theory of Toeplitz Operators, Ann. of Math. Stud.99, Princeton Univ. Press, Princeton.
  • [5] Y. Colin de Verdière,Sur le spectre des opérateurs à géodésiques toutes périodiques, Comment. Math. Helv.54(1979), 508–522.
  • [6] Y. Colin de Verdière, “Calcul du spectre de certaines nilvariétés compactes de dimension 3” inSéminaire de Théorie Spectrale et Géométrie (Grenoble 1983–1984), Saint-Martin-d’Hères, Grenoble, 1984.
  • [7] Y. Colin de Verdière,Ergodicité et fonctions propres du laplacien, Commun. Math. Phys.102(1985), 497–502.
  • [8] Y. Colin de Verdière,Magnetic fields and sub-Riemannian geometry, in preparation.
  • [9] Y. Colin de Verdière, J. Hilgert, and T. Weich,Irreducible representations of $SL_{2}(\mathbb{R})$ and the Peyresq’s operators, in preparation.
  • [10] Y. Colin de Verdière, L. Hillairet, and E. Trélat, “Quantum ergodicity and quantum limits for sub-Riemannian Laplacians” inSéminaire Laurent Schwartz – Equations aux Dérivées Partielles et Applications (Année 2014–2015), Exp.XX, Ed. Ec. Polytech., Palaiseau, 2016.
  • [11] Y. Colin de Verdière, L. Hillairet, and E. Trélat,Spiraling of sub-Riemannian geodesics around the Reeb flow in the 3D contact case, preprint, 2017.
  • [12] Y. Colin de Verdière, L. Hillairet, and E. Trélat,Spectral asymptotics for sub-Riemannian Laplacians II: Microlocal Weyl measures, in preparation.
  • [13] V. J. Donnay, “Geodesic flow on the two-sphere, II: Ergodicity” inDynamical Systems (College Park, Md, 1986–1987), Lecture Notes in Math.1342, Springer, Berlin, 1988, 112–153.
  • [14] H. Duistermaat and V. Guillemin,The spectrum of positive elliptic operators and periodic bicharacteristics, Invent. Math.29(1975), 39–79.
  • [15] H. Duistermaat and L. Hörmander,Fourier integral operators, II, Acta Math.128(1972), 183–269.
  • [16] J. J. Duistermaat,Fourier Integral Operators, Progr. in Math.130, Birkhäuser, Boston, 1996.
  • [17] P. Foulon and B. Hasselblatt,Contact Anosov flows on hyperbolic 3-manifolds, Geom. Topol.17(2013), 1225–1252.
  • [18] L. Gårding, T. Kotake, and J. Leray,Uniformisation et développement asymptotique de la solution du problème de Cauchy linéaire, à données holomorphes; analogie avec la théorie des ondes asymptotiques et approchées (Problème de Cauchy, I bis et VI), Bull. Soc. Math. France92(1964), 263–361.
  • [19] B. Gaveau,Principe de moindre action, propagation de la chaleur et estimées sous-elliptiques sur certains groupes nilpotents, Acta Math.139(1977), 95–153.
  • [20] H. Geiges,An Introduction to Contact Topology, Cambridge Stud. Adv. Math.109, Cambridge Univ. Press, Cambridge, 2008.
  • [21] P. Gérard and E. Leichtnam,Ergodic properties of eigenfunctions for the Dirichlet problem, Duke Math. J.71(1993), 559–607.
  • [22] C. Gordon and E. Wilson,The spectrum of the Laplacian on Riemannian Heisenberg manifolds, Michigan Math. J.33(1986), 253–271.
  • [23] A. Hassell and A. Vasy,Symbolic functional calculus and $N$-body resolvent estimates, J. Funct. Anal.173(2000), 257–283.
  • [24] B. Helffer, A. Martinez, and D. Robert,Ergodicité et limite semi-classique, Commun. Math. Phys.109(1987), 313–326.
  • [25] L. Hörmander,Hypoelliptic second order differential equations, Acta Math.119(1967), 147–171.
  • [26] L. Hörmander,The spectral function of an elliptic operator, Acta Math.121(1968), 193–218.
  • [27] L. Hörmander,Fourier integral operators, I, Acta Math.127(1971), 79–183.
  • [28] D. Jakobson,Quantum limits on flat tori, Ann. Math.145(1997), 235–266.
  • [29] D. Jakobson, Y. Safarov, and A. Strohmaier,The semiclassical theory of discontinuous systems and ray-splitting billiards, with an appendix by Y. Colin de Verdière, Amer. J. Math.137(2015), 859–906.
  • [30] D. Jakobson and S. Zelditch, “Classical limits of eigenfunctions for some completely integrable systems” inEmerging Applications of Number Theory (Minneapolis, Minn., 1996), IMA Vol. Math. Appl.109, Springer, New York, 1999, 329–354.
  • [31] J. Karamata,Neuer Beweis und Verallgemeinerung einiger Tauberian-Sätze, Math. Z.33(1931), 294–299.
  • [32] A. Kriegl and P. W. Michor,The Convenient Setting of Global Analysis, Math. Surveys Monogr.53, Amer. Math. Soc., Providence, 1997.
  • [33] V. Lazutkin,KAM Theory and Semiclassical Approximations to Eigenfunctions, with an addendum by A. I. Shnirelman, Ergeb. der Math. Grenzgeb. (3),24, Springer, Berlin, 1993.
  • [34] D. McDuff and D. Salamon,Introduction to Symplectic Topology, 2nd ed., Oxford Math. Monogr., Oxford, 1998.
  • [35] R. B. Melrose,The wave equation for a hypoelliptic operator with symplectic characteristics of codimension two, J. Analyse Math.44(1984-1985), 134–182.
  • [36] A. Menikoff and J. Sjöstrand,On the eigenvalues of a class of hypoelliptic operators, Math. Ann.235(1978), 55–85.
  • [37] G. Métivier,Fonction spectrale et valeurs propres d’une classe d’opérateurs non elliptiques, Comm. Partial Differential Equations1(1976), 467–519.
  • [38] R. Montgomery,Hearing the zero locus of a magnetic field, Comm. Math. Phys.168(1995), 651–675.
  • [39] R. Montgomery,A Tour of Subriemannian Geometries, their Geodesics and Applications, Math. Surveys Monogr.91, Amer. Math. Soc., Providence, 2002.
  • [40] E. Nelson,Topics in dynamics, I: Flows, Math. Notes, Princeton Univ. Press, Princeton/Univ. of Tokyo Press, Tokyo 1969.
  • [41] K. Petersen,Ergodic theory, corrected reprint of the 1983 original, Cambridge Stud. Adv. Math.2, Cambridge Univ. Press, Cambridge, 1989.
  • [42] N. Raymond, and S. Vũ Ngọc,Geometry and spectrum in 2D magnetic wells, Ann. Inst. Fourier (Grenoble)65(2015), 137–169.
  • [43] A. I. Shnirelman,Ergodic properties of eigenfunctions, Uspehi Mat. Nauk29(1974), 181–182.
  • [44] R. S. Strichartz,Sub-Riemannian geometry, J. Differential Geom.24(1986), 221–263.
  • [45] A. Weinstein,Symplectic manifolds and their Lagrangian submanifolds, Adv. Math.6(1971), 329–346.
  • [46] A. Weinstein, “Fourier integral operators, quantization and the spectra of Riemannian manifolds” inGéométrie Symplectique et Physique Mathématique (Colloq. Internat. CNRS,237, Aix-en-Provence, 1974), Centre Nat. Recherche Sci., Paris, 1975, 289–298.
  • [47] A. Weinstein,Asymptotics of eigenvalue clusters for the Laplacian plus a potential, Duke Math. J.44(1977), 883–893.
  • [48] S. Zelditch,Uniform distribution of eigenfunctions on compact hyperbolic surfaces, Duke Math. J.55(1987), 919–941.
  • [49] S. Zelditch,Recent Developments in Mathematical Quantum Chaos, Current Dev. Math., 2009, Int. Press, Somerville, Mass., 2010, 115–204.
  • [50] S. Zelditch and M. Zworski,Ergodicity of eigenfunctions for ergodic billiards, Comm. Math. Phys.175(1996), 673–682.
  • [51] M. Zworski,Semiclassical Analysis, Grad. Stud. Math.138, Amer. Math. Soc., Providence, 2012.